MAUDE Adverse Event Report: STRYKER SPINE-US ES2 LE NITINIOL KWIRE BLUNT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US ES2 LE NITINIOL KWIRE BLUNT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 48280232
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2022
Type of Reportable Event Malfunction
Event or Problem Description
This report summarizes one malfunction event where an es2 k-wire fractured intra-operatively.The fractured piece was removed and surgery was successfully completed with no delay.No adverse consequences or medical intervention were reported.
 
Additional Manufacturer Narrative
This mdr is part of the fda voluntary malfunction summary reporting program.A supplemental vmsr will be submitted upon completion of the investigation.
 
Additional Manufacturer Narrative
Visual inspection was performed and the device was found to be fractured approximately 10 mm from the distal tip.A high degree of deformation was observed adjacent to fracture.Manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.Complaint history was reviewed and no similar complaints for the reported lot number were identified.From the es2 surgical technique as the awl or tap advances into the pedicle, the proximal end will move relative to the markings on the k-wire.If this does not occur during insertion, the procedure should be stopped and imaging should be used to verify the position of the k-wire in relation to the awl or tap.The k-wire has 10 mm increment markings to be used for reference to determine the depth of the instruments in the pedicle.Cantilevering the awl and taps while in the pedicle may damage the k-wire.Place the screw and polyaxial screwdriver over the k-wire or y-wire and advance through dilator 3 to the opening created in the pedicle.Drive the screw into the pedicle; remove the k-wire or y-wire when the tip of the screw reaches the end of the pedicle to prevent it from advancing.Deformation observed adjacent to the fracture indicates that the k-wire was most likely bent to nearly the point of fracture during tapping and/or screw insertion.Material analysis performed on device with similar failure mode concluded that fracture was due to bending ductile overload.The most likely cause of the reported event was determined to be due to excessive force and/or cantilevering of the instrument during tapping and/or screw insertion.
 
Event or Problem Description
This record is a consolidation of q4 2021 records summarized as a part of the fda voluntary malfunction summary reporting program.This report summarizes one malfunction event where an es2 k-wire fractured intra-operatively.The fractured piece was removed and the procedure was completed successfully with no surgical delay and no adverse consequence to the patient.

Brand Name
ES2 LE NITINIOL KWIRE BLUNT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key13366583
Report Number0009617544-2022-00007
Device Sequence Number5353756
Product Code LXH
UDI-Device Identifier07613327096200
UDI-Public07613327096200
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)Y
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48280232
Device Catalogue Number48280232
Device Lot NumberB74896
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/07/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/01/2022
Supplement Date Received by Manufacturer03/31/2022
Initial Report FDA Received Date01/27/2022
Supplement Report FDA Received Date04/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/25/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown